Colorado, 2021

Flash Flood and Hail in Colorado, August 13, 2021

August 13, 2021 · NWS BOU · 2 events in 2 counties and zones

Localized flash flooding occurred along Kauffman Creek in the East Troublesome burn area. A strong thunderstorm also produced nickel size hail in Park County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Localized flash flooding occurred along Kauffman Creek in the East Troublesome burn area. A strong thunderstorm also produced nickel size hail in Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:27 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 13, 2:27 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Fri Aug 13 2021

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Aug 13 2021

Storms have formed mainly west of the Continental Divide this
afternoon and are slowly moving southward. The slow movement of
these storms is posing a flash flood threat over the burn areas
which will continue to be a problem through the rest of the
afternoon and early evening. Across the plains, an inversion
around 700 mb is providing a substantial cap with only shallow
cumulus developing. Models have continued to back off on showers
and storms over the plains this evening with only one or two shown
on the high resolution models. The SPC mesoanalysis shows around
2,000 j/kg of surface based CAPE across much of the Front Range
foothills and northern I-25 corridor. This is believable since a
Fort Collins sounding from 18Z that showed 1,615 j/kg of surface
based CAPE. So there is plenty of instability for storms to become
strong or possibly severe with hail being the primary threat if
storms were to develop. There needs to be enough forcing to
overcome that inversion which may be hard to come by. An outflow
boundary from the storms over the mountains could provide that
forcing or a modified DCVZ across the southeast side of the Denver
metro could as well. It's these two features that lead me to keep
decent PoPs over the foothills and I-25 corridor this evening
despite the high resolution models not showing very much in the
way of storms. It might be another late show in Denver like last
night. Across the eastern plains, the inversion will be too much
for storms to overcome this evening so PoPs were lowered there.

There's a very subtle shortwave that moves across the far
northeastern plains during the overnight hours tonight. With good
instability in place above the 700 mb inversion, some storms could
form mainly north and east of Sterling. Some low PoPs were kept
across that area in case storms do form. Otherwise, temperatures
will be seasonal and clouds will dissipate across most of the
area.

A ridge centered over the Nevada/Utah area will strengthen
slightly on Saturday. Mid to upper level winds will turn more
northerly over our CWA. Warmer temperatures in the 700 mb layer
will increase high temperatures at the surface up to 5 degrees
tomorrow with Denver reaching the low 90s. This warmer air in the
700 mb layer will also mean that the CIN will be stronger as well
so even less coverage of storms is expected. Nonetheless, a few
isolated storms will form mainly over the mountains which could
pose a limited threat of flash flooding over the burn areas. There
is another very subtle shortwave aloft that will move southward
out of Nebraska and clip the far northeast corner of Colorado. A
few storms may form by the late afternoon with a better chance of
development during the evening hours. If these storms do form,
there will be enough instability and shear for a strong to severe
storm with hail being the primary threat.

.LONG TERM...(Saturday night through Friday)
Issued at 139 PM MDT Fri Aug 13 2021

Northwest flow aloft around a high over the Great Basin will
prevail Sunday. Moisture increases ahead of an approaching short
wave trough. Precipitable water values climb to around an inch
east of Interstate 25. Surface based CAPE reaches 500-1000 J/kg.
Shear will be 30-40 knots, so severe weather will be possible.
Best chance for this will be across the eastern plains where a
convergence along a surface boundary will help trigger convection.

The upper level high over the Great Basin will weaken and shift
southeast Monday as an upper level trough moves over the Pacific
Northwest. Over Colorado, short wave ridging will be on the heels
of Sunday's wave. Moisture and instability decrease, but there
still should be enough moisture and instability for isolated
showers and thunderstorms. Tuesday is similar with a little
warming and drying. Most convection on Monday and Tuesday is
expected to be isolated and over the higher terrain.

The upper level trough continues to progress inland Wednesday.
Models are far apart on how this system evolves. The GFS slows and
strengthens this system into a closed low over Idaho. The 12Z
ECMWF weakens the trough and speeds it up as it passes north of
Colorado. Moisture will increase ahead of the trough with
scattered to numerous thunderstorms expected. However, if the
latest ECMWF is correct, lift won't be a good and convection
should be less. Because of the large differences between the
models, confidence in the forecast from Wednesday on is low.
Expect temperatures near to slightly below normal under and behind
the trough. Will keep decent PoPs in the forecast from Wednesday
on with the stronger system around and possibly good moisture in
place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri Aug 13 2021

Strong capping and a boundary situated in west of the Denver metro
has kept storm development in the foothills. Ample amounts of
instability and moisture will continue through the late evening
thus VCTS is still included in all terminal sites. Using satellite
imagery, shallow clouds are beginning to build giving forecast
confidence to a challenging TAF issuance. A lower visibility is possible
if a stalling thunderstorm occurs over the terminal sites.
Additionally, there is a low end chance of fog/stratus early
morning at KDEN if thunderstorms stall within airport.

&&

.HYDROLOGY...
Issued at 300 PM MDT Fri Aug 13 2021

Storms will not be very strong on Saturday but they will be slow
moving so there will be a limited threat of flash flooding. The
Cameron Peak and East Troublesome burn areas would have the best
chance of an advisory or warning to be issued for them.

Daily afternoon and evening thunderstorms are expected. Most
days, just isolated thunderstorms are expected. There may be a
slight increase in storms on Sunday. A stronger storm system may
bring widespread showers and thunderstorms sometime Wednesday or
Thursday, or perhaps both days. Still a good amount of uncertainty
on how next week's system evolves.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Meier
AVIATION...AD
HYDROLOGY...Danielson/Meier
Hazardous weather outlook, Aug 13, 9:59 AM MST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Fri Aug 13 2021

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Fri Aug 13 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible over the norther I-25
corridor and northeast plains this afternoon and evening. Large
hail and strong winds will be possible along with heavy rain.
There will also be scattered thunderstorms over the higher
terrain with a limited threat of flash flooding in the burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms will be possible
each afternoon and into the evening through the weekend. There
will be a slight decrease in coverage to start next week with a
return to increased rain chances by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm.

The radar

The Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Park

When
August 13, 3:19 PM MST
Where
Park County, 6.77 mi NNW of Bailey
Measured
0.87 in hail
Reported by
Trained Spotter
Coordinates
39.490, -105.520

Flash Flood, Grand

When
August 13, 5:00 PM MST to 6:30 PM MST
Where
Grand County, 12.61 mi N of Hot Sulphur Spgs to 13.86 mi WNW of Grand Lake
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.250, -106.060

Heavy rain produced localized flash flooding in the East Troublesome burn area. Flooding was reported along Gravel Mountain Road from Kauffman Creek. County Roads 458 and 482 were also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978623, 981805.